Alert archive / Illinois / River Flood Warnings in 2020

River Flood Warning 24, NWS Lincoln, IL

March 20, 2020Cass County, Mason County, Illinois

NWS Lincoln, IL issued this river flood warning at Mar 20, 2020, 10:46 AM CDT for Cass County, Mason County, Illinois. It took effect at Mar 21, 2020, 5:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 20, 2020, 10:46 AM CDT (15:46 UTC)
In effect from
Mar 21, 2020, 5:00 PM CDT
Expired
Mar 21, 2020, 10:27 AM CDT
In force
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sangamon River near Chandlerville (CDLI2).

Action stage
454 ft
Minor stage
456.6 ft
Moderate stage
459 ft
Major stage
462 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

707 
WGUS43 KILX 201546
FLWILX


Flood Warning
National Weather Service Lincoln IL
1046 AM CDT Fri Mar 20 2020

...The National Weather Service in Lincoln IL has issued a flood 
warning for the following river in Illinois...

  Sangamon River near Chandlerville affecting Cass and Mason Counties

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

ILC017-125-210546-
/O.NEW.KILX.FL.W.0024.200321T2200Z-200324T0600Z/
/CDLI2.1.ER.200321T2200Z.200322T1200Z.200324T0000Z.NO/
1046 AM CDT Fri Mar 20 2020

The National Weather Service in Lincoln IL has issued a 

* Flood Warning for 
  The Sangamon River near Chandlerville.
* From Saturday afternoon until late Monday night.
* At 1000 AM Friday the stage was 453.5 feet.
* Flood stage is 456.6 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow afternoon and 
  continue to rise to near 457.0 feet by Sunday morning.The river 
  will fall below flood stage by Monday evening.


&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Sat    Sun    Mon

Sangamon River
 Chandlerville     457  453.5 Fri 10 AM  456.0  457.0  456.9


&&

LAT...LON 4013 9007 4006 9002 4002 9016 4003 9043
      4010 9036 4010 9017             

$$

jrp
2 follow-up statements
261 
WGUS83 KILX 210223
FLSILX


Flood Statement
National Weather Service Lincoln IL
923 PM CDT Fri Mar 20 2020

...The Flood Warning continues for the following river in Illinois...

  Sangamon River at Monticello affecting Piatt County

  Sangamon River near Chandlerville affecting Cass and Mason Counties

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.

Additional river and weather information is available at 
www.weather.gov/ilx.

&&

ILC147-211622-
/O.EXT.KILX.FL.W.0022.000000T0000Z-200323T1500Z/
/MNTI2.1.ER.200320T1637Z.200322T0000Z.200323T0900Z.NO/
923 PM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Sangamon River at Monticello. 
* Until Monday morning.
* At  900 PM Friday the stage was 13.1 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.7 feet by 
  tomorrow evening. The river will fall below flood stage early 
  Monday morning.
* Impact...At 13.0 feet...Flooding of agricultural areas begins.

&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Sat    Sun    Mon

Sangamon River
 Monticello        13  13.1 Fri 9 PM    13.5   13.6   12.9


&&

LAT...LON 4019 8847 4008 8847 4001 8854 3990 8874
      4000 8874 4006 8861             

$$

ILC017-125-211622-
/O.CON.KILX.FL.W.0024.200321T2200Z-200324T0600Z/
/CDLI2.1.ER.200321T2200Z.200322T1800Z.200324T0000Z.NO/
923 PM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Sangamon River near Chandlerville. 
* From Saturday afternoon until late Monday night.
* At  900 PM Friday the stage was 454.9 feet.
* Flood stage is 456.6 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow afternoon and 
  continue to rise to near 457.1 feet by Sunday afternoon.The river 
  will fall below flood stage by Monday evening.

&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Sat    Sun    Mon

Sangamon River
 Chandlerville     457  454.9 Fri 9 PM   456.0  457.0  456.9


&&

LAT...LON 4013 9007 4006 9002 4002 9016 4003 9043
      4010 9036 4010 9017             

$$

Barnes
806 
WGUS83 KILX 211527
FLSILX


Flood Statement
National Weather Service Lincoln IL
1027 AM CDT Sat Mar 21 2020

...The Flood Warning is cancelled for the following river in 
Illinois...

  Sangamon River near Chandlerville affecting Cass and Mason Counties

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation. River levels are 
expected to continue falling.

Since flooding has subsided, this will be the last statement for this
flooding event.

ILC017-125-211557-
/O.CAN.KILX.FL.W.0024.000000T0000Z-200324T0600Z/
/CDLI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1027 AM CDT Sat Mar 21 2020

The Flood Warning is cancelled for
  The Sangamon River near Chandlerville.
* At 1000 AM Saturday the stage was 455.6 feet.
* Flood stage is 456.6 feet.
* Forecast...The river will crest below flood stage at 456.3 feet 
  early Monday morning.


&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Sun    Mon    Tue

Sangamon River
 Chandlerville     457  455.6 Sat 10 AM  456.1  456.2  456.0


&&

LAT...LON 4013 9007 4006 9002 4002 9016 4003 9043
      4010 9036 4010 9017             

$$

baker

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Mar 20, 6:34 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 20, 6:34 AM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
634 AM CDT Fri Mar 20 2020

.SYNOPSIS...
Issued at 223 AM CDT Fri Mar 20 2020

Isolated showers will be possible this morning as a cold front
pushes through central Illinois. Temperatures will fall throughout
the day...with afternoon readings dipping into the 40s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 223 AM CDT Fri Mar 20 2020

07z/2am surface analysis shows a cold front extending from
southern Lake Michigan across north-central Illinois into central
Missouri. Nearly the entire KILX CWA remains in the warm sector
with temperatures still in the 60s. Meanwhile behind the front,
readings have plunged into the upper 30s/lower 40s across eastern
Iowa. A narrow line of convection currently accompanies the front
from Knox County northward: however, this activity has been
diminishing over the past couple of hours. The HRRR shows a dry
frontal passage this morning, but several other CAMs hint at a few
showers. Given trailing short-wave trough noted on water vapor
imagery over western Iowa, think slight chance PoPs for showers
are warranted through mid-morning before the front settles
toward the Ohio River by midday. Main weather story today will be
the brisk northwesterly winds and falling temps behind the front.
Early morning highs will range from the lower 40s in the Illinois
River Valley to the lower 60s south of I-70...with readings
falling into the lower to middle 40s across the board by this
afternoon. Canadian high pressure will build into the Upper
Midwest tonight, resulting in clearing skies and winds diminishing
to less than 10mph overnight. Low temperatures will bottom out in
the middle to upper 20s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 223 AM CDT Fri Mar 20 2020

Cool/dry weather will be on tap for Saturday with well below
normal high temperatures in the lower to middle 40s. After a brief
lull in precip chances, the next system of interest will approach
late Saturday night into Sunday as an upper low currently well
off the coast of California quickly tracks northeastward into the
region. This feature will be weakening as it approaches and will
be pushing into a sprawling ridge of surface high pressure, so
think any light precip will hold off until Sunday morning at the
earliest. Based on 00z Mar 20 model consensus, have introduced
chance PoPs along/southwest of a Macomb...to Springfield...to
Effingham line Sunday morning, then further N/NE across the
remainder of the area by afternoon. Given temperatures initially
in the lower 30s, thermal profiles will be cold enough to support
snow or a rain/snow mix as precip initiates...with the precip
quickly transitioning to all rain by late morning. Thanks to
extensive cloud cover, light precip, and easterly winds, highs
will once again struggle to reach the lower to middle 40s.

Once the Sunday wave passes, dry/warmer weather will return Monday
as highs climb back to near normal in the lower to middle 50s.
After that, an active weather pattern will continue next week as a
series of systems bring periodic rain chances to the region. All
models agree that low pressure will spread rain showers back into
central Illinois on Tuesday: however, they disagree on the exact
track of the low. The GFS takes a more southerly track from Kansas
into Kentucky...while both the ECMWF and GEM curve it more
northeastward into Illinois/Indiana. Siding with the ECMWF/GEM
consensus, have added slight chance thunder across the southern
half of the CWA. Another break in the precip will be observed on
Wednesday before yet another system triggers showers and perhaps a
few thunderstorms by Thursday as temps climb into the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 633 AM CDT Fri Mar 20 2020

IFR clouds have developed near and just behind the cold front, at
PIA, BMI and SPI. Those conditions are expected to develop at DEC
and CMI in a couple hours after FROPA occurs there. The IFR clouds
should improve to MVFR by mid to late morning, then remain MVFR
until evening, when VFR clouds develop. Some clearing is expected
overnight, but did not add an extra line for that, once VFR
conditions were established.

Gusty northwest winds will be another concern at the start of the
12z TAF period. Gusts to 30KT will be common this morning, after
FROPA occurs. Gusts will diminish as the afternoon progresses.
Sustained winds may remain in the 8-12kt range overnight tonight
as wind directions shift through north toward northeast by sunrise
on Saturday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for ILZ051.

&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Shimon
Hazardous weather outlook, Mar 20, 6:40 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
640 AM CDT Fri Mar 20 2020

ILZ027>031-036-037-040-041-047-211145-
Cass-Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
640 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Gusty northwest winds of 25 to 35 mph will create difficult travel
for high profile vehicles, especially on east-west roads.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Illinois River levels will rise the next several days, though
flooding is expected to remain from Beardstown to Havana through
the period. Otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048>050-052>057-061-062-211145-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-Logan-
Macon-McLean-Menard-Morgan-Moultrie-Piatt-Scott-Shelby-Vermilion-
640 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Gusty northwest winds of 25 to 35 mph will create difficult travel
for high profile vehicles, especially on east-west roads.

Minor flooding is expected to develop on the east end of the
Sangamon River today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Minor flooding is expected to continue on the east end of the
Sangamon River this weekend. Otherwise, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ051-211145-
Sangamon-
640 AM CDT Fri Mar 20 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Due to recent heavy rainfall, discharges from the dam at Lake
Springfield will result in elevated water levels on Sugar Creek.

Gusty northwest winds of 25 to 35 mph will create difficult travel
for high profile vehicles, especially on east-west roads.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ063-066>068-071>073-211145-
Clark-Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
640 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Gusty northwest winds of 25 to 35 mph will create difficult travel
for high profile vehicles, especially on east-west roads.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Local storm report, Mar 20, 6:39 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
639 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       WINDSOR                 39.44N 88.60W
03/20/2020  M1.72 INCH       SHELBY             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Mar 20, 7:57 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
757 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 N SIDELL              39.97N 87.82W
03/20/2020  M1.08 INCH       VERMILION          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 S SULLIVAN            39.55N 88.61W
03/20/2020  M1.15 INCH       MOULTRIE           IL   CO-OP OBSERVER

0730 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
03/20/2020  M1.07 INCH       CLARK              IL   CO-OP OBSERVER

&&

JRP
Local storm report, Mar 20, 8:24 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
824 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 S OLNEY               38.70N 88.09W
03/20/2020  M3.53 INCH       RICHLAND           IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
03/20/2020  M1.03 INCH       COLES              IL   CO-OP OBSERVER

&&

JRP
Local storm report, Mar 20, 8:43 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
843 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       PALESTINE               39.00N 87.61W
03/20/2020  M2.80 INCH       CRAWFORD           IL   CO-OP OBSERVER

&&

JRP
Local storm report, Mar 20, 10:31 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1031 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SHELBYVILLE             39.41N 88.80W
03/20/2020  M1.09 INCH       SHELBY             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Mar 20, 10:41 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1041 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E OLNEY               38.73N 88.07W
03/20/2020  M3.55 INCH       RICHLAND           IL   COCORAHS

0700 AM     HEAVY RAIN       2 NE OLNEY              38.75N 88.06W
03/20/2020  M3.25 INCH       RICHLAND           IL   COCORAHS

0700 AM     HEAVY RAIN       WNW HUTSONVILLE         39.11N 87.66W
03/20/2020  M1.80 INCH       CRAWFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       4 NW MODE               39.31N 88.79W
03/20/2020  M1.30 INCH       SHELBY             IL   COCORAHS

0700 AM     HEAVY RAIN       1 S CHARLESTON          39.47N 88.18W
03/20/2020  M1.22 INCH       COLES              IL   COCORAHS

0700 AM     HEAVY RAIN       1 NE SHELBYVILLE        39.42N 88.79W
03/20/2020  M1.12 INCH       SHELBY             IL   COCORAHS

0700 AM     HEAVY RAIN       NE WATSON               39.03N 88.57W
03/20/2020  M1.07 INCH       EFFINGHAM          IL   COCORAHS

0700 AM     HEAVY RAIN       SSW BROADLANDS          39.91N 88.00W
03/20/2020  M1.04 INCH       CHAMPAIGN          IL   COCORAHS

&&

JRP

Nearby

River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.